Search Encyclopedia:    
List of Topics Print This Page
 

Camphor overdose


Definition:

Camphor is a white substance with a strong odor, commonly associated with Vicks VapoRub. Camphor overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center.

Alternative Names:

Vicks VapoRub overdose

Poisonous Ingredient:
  • Camphor
  • Menthol
Where Found:
  • Camphorated oil
  • Some moth repellents
  • Topical pain relievers
  • Vicks VapoRub

Note: This list may not be all inclusive.

Symptoms:

Symptoms may include:

  • Abdominal pain
  • Anxiety
  • Burning of the mouth or the throat
  • Convulsions
  • Excessive thirst
  • Excitation
  • Hallucinations
  • Muscle spasms
  • Nausea and vomiting
  • Rapid pulse
  • Restlessness or agitation
  • Rigid muscles
  • Skin irritation
  • Slow breathing
  • Somnolence (sleepiness)
  • Thirst
  • Tremors (unintentional trembling)
  • Twitching facial muscles
  • Unconsciousness
Home Care:

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.

Before Calling Emergency:

The following information is helpful for emergency assistance:

  • The person's age, weight, and condition
  • The name of the product (as well as the ingredients and strength if known)
  • When it was swallowed
  • The amount swallowed

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control:

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

What to Expect at the Emergency Room :

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms (such as seizures) will be treated as appropriate. The person may receive:

  • Activated charcoal (used if other substances were taken along with the camphor, since activated charcoal does not adsorb camphor very well)
  • Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through the vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms
Outlook (Prognosis) :

How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.

References:

American Association of Poison Control Centers. Practice Guideline: Camphor poisoning: An evidence-based practice guideline for out-of-hospital management. Clinical Toxicology. 2006: Vol. 44;pp. 357-370.

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

Sue Y-J, Pinkert H. Baby powder, borates and camphor. In: Shannon MW, Borron SW, Burns MJ,eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia PA. Elsevier Saunders; 2007;chap


Review Date: 1/19/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Camphor overdose

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2016, The Trustees of the University of Pennsylvania